Alert archive / Utah / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 3, NWS Salt Lake City, UT

July 15, 2012Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 15, 2012, 5:10 PM MDT for Washington County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 5:10 PM MDT (23:10 UTC)
Expired
Jul 15, 2012, 5:45 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Washington County, UT

The radar

The Cedar City radar (KICX), 80 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS55 KSLC 152310
SVRSLC
UTC053-152345-
/O.NEW.KSLC.SV.W.0003.120715T2310Z-120715T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 PM MDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WASHINGTON COUNTY IN UTAH

* UNTIL 545 PM MDT

* AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR IVINS...OR 7 MILES NORTH OF ST GEORGE...
  MOVING NORTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SNOW CANYON STATE PARK...AND VEYO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3735 11380 3739 11353 3713 11350 3709 11372
TIME...MOT...LOC 2309Z 170DEG 12KT 3720 11363

$$

LC
2 follow-up statements
398 
WWUS55 KSLC 152337
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
537 PM MDT SUN JUL 15 2012

UTC053-152345-
/O.CON.KSLC.SV.W.0003.000000T0000Z-120715T2345Z/
WASHINGTON UT-
537 PM MDT SUN JUL 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL WASHINGTON COUNTY...

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED BETWEEN GUNLOCK AND VEYO...MOVING 
NORTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GUNLOCK AND VEYO

LAT...LON 3735 11380 3737 11363 3724 11362 3722 11376
TIME...MOT...LOC 2336Z 170DEG 12KT 3729 11365

$$

LC
095 
WWUS55 KSLC 152344
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
544 PM MDT SUN JUL 15 2012

UTC053-152354-
/O.EXP.KSLC.SV.W.0003.000000T0000Z-120715T2345Z/
WASHINGTON UT-
544 PM MDT SUN JUL 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 545 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3735 11380 3737 11363 3724 11362 3722 11376
TIME...MOT...LOC 2344Z 170DEG 12KT 3732 11366

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:15 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 15, 3:15 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT SUN JUL 15 2012

.SYNOPSIS...MOISTURE WILL REMAIN OVER THE AREA THROUGH THIS EVENING. A
DRYING TREND IS EXPECTED TO DEVELOP MONDAY AND DRIER CONDITIONS
WILL REMAIN IN PLACE FOR MUCH OF NEXT WEEK. MOISTURE IS EXPECTED
TO RETURN TO THE AREA NEXT WEEKEND.

&&

.DISCUSSION...DEEP MOISTURE REMAINS IN PLACE OVER THE FORECAST
AREA THIS AFTERNOON...WITH SATELLITE DATA INDICATING PRECIPITABLE
WATER VALUES IN EXCESS OF 1 INCH ACROSS THE ENTIRE STATE. THOUGH
THERE IS NO WELL DEFINED FORCING MECHANISM...DAYTIME HEATING IS
CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP OVER MUCH OF THE
STATE. STORMS WILL ONLY INCREASE IN COVERAGE THROUGH THE AFTERNOON
AND EARLY EVENING...WITH SOME SHOWERS PERSISTING INTO THE
OVERNIGHT HOURS. WITH SO MUCH MOISTURE IN PLACE...ANY CELLS THAT
FORM ARE CAPABLE OF PRODUCING HEAVY RAIN.

A SLOW DRYING TREND WILL BEGIN FOR THE EARLY PART OF THE
WEEK...ALLOWING COVERAGE OF SHOWERS AND THUNDERSTORMS TO SLOWLY
DECREASE MONDAY AND TUESDAY. MUCH DRIER AIR IS PROGGED TO SURGE IN
WEDNESDAY AS A LOW MOVES NORTHWARD AND MEANDERS OVER THE PACIFIC
NORTHWEST...ALLOWING HIGH PRESSURE TO BUILD OVER THE REGION. MODELS
INDICATE PWS WILL DROP TO BETWEEN 0.25 AND 0.50 INCHES BY
WEDNESDAY AFTERNOON. A WARMING TREND IS EXPECTED WITH THE DRYING
TREND...BRINGING MAXES BACK TO AROUND CLIMO.

GLOBAL MODELS KEEP THE DRIER AIR OVER THE AREA THROUGH
FRIDAY...BUT THEN DIFFER A BIT ON THE WEATHER FOR THE WEEKEND.
BOTH INDICATE MOISTURE RETURNING...BUT THE GFS STARTS TO BRING IT
UP LATE FRIDAY/EARLY SATURDAY WITH AN EARLIER EXIT OF THE PACNW
TROUGH TO THE NORTH. THE LATEST ECMWF DOES NOT REALLY BRING IT IN
UNTIL A DAY LATER AND STILL KEEPS IT OUT OF NORTHERN UTAH.
REGARDLESS...HAVE KEPT POPS NEAR OR SOMEWHAT ABOVE CLIMO TO
ACCOUNT FOR THE THREAT.

&&

.HYDROLOGY...SHOWERS AND THUNDERSTORMS OVER THE AREA WILL CONTINUE
TO DEVELOP THROUGH THE EARLY EVENING. GIVEN THE HIGH AMOUNT OF
MOISTURE AVAILABLE...THERE IS A THREAT OF HEAVY RAINFALL AND
ISOLATED FLASH FLOODING FOR MUCH OF THE AREA. THE HIGHEST THREAT
AREAS INCLUDE SLOT CANYONS...DRY WASHES AND BURN SCARS FROM THIS
YEARS FIRES. ANYONE VENTURING INTO THESE AREAS THROUGH THIS EVENING SHOULD
MONITOR FUTURE FORECASTS/ADVISORIES/WARNINGS FOR ADDITIONAL
INFORMATION THIS AFTERNOON AND EVENING.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE SLC
TERMINAL THROUGH MOST OF THE TAF PERIOD. SOUTHERLY WINDS SHOULD ALSO
PREVAIL FOR THE NEXT SEVERAL HOURS AND WILL CONTINUE TO BE GUSTY
THROUGH EARLY EVENING. THERE IS A 30 PERCENT CHANCE THAT A
THUNDERSTORM COULD DIRECTLY IMPACT THE TERMINAL THROUGH AROUND 03Z
WITH POSSIBLE MVFR CONDITIONS DUE TO VISIBILITIES LOWERING IN
HEAVIER PRECIPITATION.

&&

.FIRE WEATHER...DEEP MOISTURE OVER THE DISTRICT IS SPARKING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS TODAY...WITH WETTING RAIN
LIKELY WITH ANY CELLS THAT DEVELOP. THUNDERSTORMS WILL PERSIST INTO THE
EVENING AND WILL CONTINUE OVERNIGHT IN SOME LOCATIONS. THE AREA
WILL SEE A DRYING TREND FOR THE EARLY PART OF THIS
WEEK...RESULTING IN DECREASING COVERAGE OF CONVECTION.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

TRAPHAGAN/VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 15, 5:35 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 AM MDT SUN JUL 15 2012

UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
535 AM MDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT...WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING...
GUSTY WINDS AND SMALL HAIL. THE STRONGER SHOWERS AND STORMS COULD
PRODUCE ENOUGH RAIN TO GENERATE LOCAL FLOODING THROUGH SLOT CANYONS
AND DRY WASHES. IN ADDITION...AREAS THAT HAVE SEEN RECENT WILDFIRE
ACTIVITY COULD BE PRONE TO MUD AND DEBRIS FLOWS IF HEAVY RAINFALL
STRIKES THE BURN SCARS. TEMPERATURES TODAY WILL REMAIN BELOW MID-JULY
NORMS DUE TO CLOUD COVER AND PRECIPITATION TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRIER AIR WILL GRADUALLY WORK INTO UTAH FROM THE WEST EARLY IN THE
UPCOMING WEEK. RESIDUAL MOISTURE WILL PRODUCE AFTERNOON/EVENING
SHOWERS AND STORMS OVER MAINLY THE HIGHER TERRAIN MONDAY...WITH
SUBSTANTIALLY LESS ACTIVITY FOR TUESDAY. THE DRIER AIR WILL BECOME
ESTABLISHED ACROSS THE REGION BY WEDNESDAY...RESULTING IN LITTLE
THREAT FOR PRECIPITATION THROUGH THE END OF THE WEEK. PATCHY MOISTURE
COULD RETURN BY FRIDAY NIGHT...RESULTING IN A THREAT FOR MOUNTAIN
THUNDERSTORMS SATURDAY AFTERNOON.

TEMPERATURES WILL BEGIN TO CLIMB AGAIN EARLY IN THE WEEK...REACHING
SEASONAL NORMALS BY THE MIDDLE OF THE WEEK. WARM TEMPERATURES WILL
PERSIST LATE IN THE WEEK...AND ON INTO THE FIRST HALF OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:57 PM MDTFlash Flood WarningSLCJuab, Sanpete, Utah3 hr
Jul 15, 4:53 PM MDTAreal Flood AdvisorySLCWashington3 hr
Jul 15, 5:24 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.